Arizona, 2021

Flash Flood and Heavy Rain in Arizona, July 30, 2021

July 30, 2021 · NWS FGZ · 3 events in 2 counties and zones

Abundant moisture over northern Arizona allowed strong thunderstorms with heavy rain and rotation to form across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Abundant moisture over northern Arizona allowed strong thunderstorms with heavy rain and rotation to form across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 30, 3:24 PM MST, 22 minutes earlier.

Area forecast discussion, Jul 30, 3:24 PM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
324 PM MST Fri Jul 30 2021

.SYNOPSIS...Abundant monsoonal moisture will persist over northern
Arizona through the weekend. The greatest thunderstorm coverage is
expected today, with storms capable of producing high rain rates
and flash flooding. Thunderstorm coverage decreases Saturday and
Sunday with even less activity to begin next week.

&&

.DISCUSSION...High pressure is centered over the central plains
today leaving Arizona in a deep southerly flow. A moist monsoon
air mass remains in place which will continue to fuel daytime
thunderstorms through the upcoming weekend.

Convective showers and storms today have been more widespread and
a bit more vigorous across Yavapai and Coconino counties where
better instability lies. This area is likely also being influenced
by a bit of upper level support from a shortwave across southern
Arizona. Shower and storm activity this evening will continue to
favor this area. Isolated rainfall rates of 1 inch per hour are
likely through this evening and may lead to areas of flash
flooding where storms train over the same areas. A Flash Flood
Watch remains in effect for Coconino County through midnight
tonight. In addition, a few stronger storms may produce brief
gusty winds and small hail. Thunderstorm updrafts today have been
very short lived and unable to sustain much hail production.
Storms are expected to decrease later this evening but the
aforementioned shortwave will move northward tonight and this will
keep a chance for showers overnight across much of northern
Arizona.

The overall synoptic scale pattern changes very little over the
weekend meaning we will continue to see scattered showers/storms
each afternoon. Coverage will decrease slightly each day, but
isolated areas of heavy rain and a few stronger storms will be
possible. Saturated soils across the area will lead to a flash
flood threat in any areas that do receive heavy rainfall.

Next week, troughing develops east of the Rockies while a ridge of
high pressure strengthens across the western U.S. This will leave
Arizona in a drying northerly flow pattern. Expect thunderstorm
chances to retreat eastward across the state through the week.
Consequently, the building high and more sunshine will also lead
to warmer daytime temperatures and our more susceptible low
elevations may be nearing Excessive Heat criteria again.

Projections for next weekend favor monsoon moisture increasing
and spreading north leading to increasing thunderstorm chances.

&&

.AVIATION...For the 00Z package...Scattered thunderstorms will
persist through 03Z this evening before decreasing. Most numerous
coverage will be west of KFLG. Periods of MVFR/IFR conditions and
gusty, erratic winds will occur in and around thunderstorms.
Storm coverage will decrease after 03Z, but the chance for a few
storms will continue overnight. Expect showers and storms to
increase again after 18Z Sat. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms will continue this evening,
most widespread in northwestern Arizona. Flash flooding and
lightning are the primary hazards. Lesser coverage is anticipated
for Saturday and Sunday. Light winds are forecast outside of
thunderstorm activity.

Monday through Wednesday...Expect a drying and warming trend next
week with less thunderstorm coverage each afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 11 PM MST
this evening FOR AZZ004>007-012-015.

&&

PUBLIC...MCT
AVIATION...MCT
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 30, 12:29 PM MST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1229 PM MST FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             1 ESE DOWNTOWN FLAGSTAF 35.19N 111.63W
07/30/2021  E0.70 INCH       COCONINO           AZ   TRAINED SPOTTER

            MARBLE SIZED HAIL.

&&

BEP
Local storm report, Jul 30, 12:36 PM MST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1236 PM MST FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLOOD            1 ESE MOENKOPI          36.10N 111.20W
07/29/2021                   COCONINO           AZ   OTHER FEDERAL

            9.7 FOOT RISE ON THE MOENKOPI GAGE -
            STARTING AT 3 PM MST ON 7/29/21 AND PEAKING
            AT 445 AM MST ON 7/30/21.

&&

BEP
Special weather statement, Jul 30, 2:01 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
301 PM MDT Fri Jul 30 2021

AZZ010-302130-
Chinle Valley-
301 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 330 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Round Rock, or 19 miles north of Chinle, moving
northwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Round Rock, Many Farms Lake and Many Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3640 10941 3632 10960 3645 10977 3658 10946
TIME...MOT...LOC 2100Z 153DEG 13KT 3643 10955

ET

The radar

The Flagstaff radar (KFSX), 29 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Gila

When
July 30, 3:46 PM MST to 4:26 PM MST
Where
Gila County, 8.7 mi ESE of Whispering Pines to Whispering Pines
Reported by
Public
Coordinates
34.320, -111.140

Heavy rain fell 4 miles south of Washington Park with 1.10 inches measured in 40 minutes.

Flash Flood, Gila

When
July 30, 4:00 PM MST to 7:00 PM MST
Where
Gila County, 4.42 mi W of Washington Park to 1.54 mi SE of Pine
Cause
Heavy Rain
Reported by
Public
Coordinates
34.408, -111.346

Heavy rain caused flash flooding from Washington Park to Tonto Village. Water was cascading through yards and flooding roadways. The East Verde River rose 3 feet near Washington Park at 540 PM MST.

Funnel Cloud, Navajo

When
July 30, 6:00 PM MST
Where
Navajo County, 0.56 mi W of Pinon
Reported by
Public
Coordinates
36.100, -110.230

A picture of a funnel cloud from the community of Pinon was posted on Social Media.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980432, 980435, 980436.